Texas, 2008

Wildfire in Texas, May 26, 2008

May 26, 2008 · NWS AMA · 1 event in 1 county or zone

A large wildfire began around 1530 CST about two miles southwest of Fritch. The Fritch Fire burned approximately five hundred acres just west of Texas Highway 136 and Twain Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began around 1530 CST about two miles southwest of Fritch. The Fritch Fire burned approximately five hundred acres just west of Texas Highway 136 and Twain Road. The highway was closed for a short time. The wildfire threatened the town of Fritch. The cause of the wildfire was believed to be from transmission lines in the area. A heavy air tanker was dispatched from the Southwest Coordination Center in Albuquerque New Mexico...but was later canceled. The wildfire was contained about 1730 CST. No structural damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 1:49 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 26, 1:49 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT MON MAY 26 2008

.DISCUSSION...
SVR WX UNFOLDING THIS AFTN AS STG INSTBY IS REALIZED IN MOIST AIRMASS
IN ERN PNHDLS. TSTMS SHOULD CONT TO FORM TNGT ALONG DRYLINE AND WILL
ALSO BE PSBL ALONG CDFNT THAT WILL MOVE S TNGT AND TUE. WILL CONT
POPS TNGT THRU TMW NGT. TEMPS WILL BE SLGTLY COOLER TMW IN POST
FRONTAL AIRMASS.

THEREAFTER...UPR RIDGE DVLPS OVER PNHDLS...WITH RETURN TO WARM TEMPS
AND DRY WX. MSTR IS EXPECTED TO RETURN TO LIMITED DEGREE LATE IN THE
WEEK AS LEE TROF REORGANIZES. WILL REMAIN TO BE SEEN IF SHRTWV TROFS
WILL BE ABLE TO MOVE THRU THE RIDGE TO TAKE ADVANTAGE OF THE MSTR.
ATTM...WILL RETAIN DRY FCST AFTER TUE NGT.

MEXMOS WAS REASONABLE MOST PDS...WITH EXCEPTION OF SUN MAXIMA...AS
RIDGE IN PLACE SHOULD ALLOW TEMPS TO REMAIN WARM.

KRAMAR

&&

.FIRE WEATHER...
WILL CONT RED FLAG WRNG THRU THIS EVE...AS DRYLINE SHARPENS ACRS W
CNTRL PNHDLS. APPEARS RED FLAG CONDITIONS MAY BLEED INTO SECOND TIER
OF TX PNHDL COUNTIES...AND WILL CONT WRNG THESE LOCATIONS AS WELL.
CDFNT TO MOVE THRU TNGT AND TMW.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  81  51  80  60 /  20  20  20  10  10
BEAVER OK                  59  73  49  77  57 /  50  20  20  10  10
BOISE CITY OK              52  74  46  77  57 /  20  20  20  10  10
BORGER TX                  62  79  53  80  65 /  30  20  20  10  10
BOYS RANCH TX              57  85  50  83  59 /  20  20  20  10  10
CANYON TX                  57  82  50  80  59 /  20  20  20  10  10
CLARENDON TX               65  84  56  79  62 /  50  30  30  10  10
DALHART TX                 56  79  50  80  57 /  20  20  20  10  10
GUYMON OK                  57  76  49  80  59 /  20  20  20  10  10
HEREFORD TX                56  83  51  81  59 /  20  20  20  10  10
LIPSCOMB TX                61  77  50  78  60 /  50  20  20  10  10
PAMPA TX                   62  79  53  79  63 /  50  20  20  10  10
SHAMROCK TX                67  84  56  79  63 /  50  20  30  10  10
WELLINGTON TX              68  87  59  80  63 /  50  30  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&
Hazardous weather outlook, May 26, 1:06 PM CST, 3 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
206 PM CDT MON MAY 26 2008

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
206 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

TORNADO WATCH NUMBER 374 WAS ISSUED FOR THE TEXAS AND BEAVER
COUNTIES IN THE OKLAHOMA PANHANDLE...AND THE CENTRAL AND EASTERN
COUNTIES OF THE TEXAS PANHANDLE...EAST OF LINE FROM SPEARMAN TO
CLAUDE. A FEW TORNADOES ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.
IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED.

TO THE WEST OF THE DRYLINE...WINDY CONDITIONS ARE EXPECTED TO DEVELOP
AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO
RESULT IN RED FLAG CONDITIONS.  A RED FLAG WARNING IS IN EFFECT
THROUGH 10 PM FOR LOCATIONS WEST OF A CANYON...STRATFORD...TO BOISE
CITY LINE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE WINDY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF
MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS
THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES
PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND AREA SPOTTER GROUPS WILL NEED TO MONITOR
WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH
TONIGHT.

NUNEZ

In the hours before

Local storm report, May 26, 4:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             ELMWOOD                 36.62N 100.52W
05/26/2008  E1.75 INCH       BEAVER             OK   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER 00367

RN
Local storm report, May 26, 4:07 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 N LELA                35.29N 100.34W
05/26/2008  E2.75 INCH       WHEELER            TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL

&&

EVENT NUMBER 00368

RN
Local storm report, May 26, 4:11 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             7 S HEDLEY              34.77N 100.66W
05/26/2008  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL

&&

EVENT NUMBER 00369

RN
Local storm report, May 26, 4:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             HEDLEY                  34.87N 100.66W
05/26/2008  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00370

RTW
Local storm report, May 26, 4:23 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 E BEAVER              36.81N 100.45W
05/26/2008  E1.00 INCH       BEAVER             OK   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL

&&

EVENT NUMBER 00371

RN
Local storm report, May 26, 4:27 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             HEDLEY                  34.87N 100.66W
05/26/2008  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00372

RTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
May 26, 4:32 PM CST to 5:30 PM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104228.